Chlorpheniramine as 4mg tablet or 2mg/ml syrup is in class of medicine called antihistamines. It relieves red, itchy, watery eyes; sneezing; itchy nose or throat; and runny nose caused by allergies, hay fever, and the common cold. Chlorpheniramine helps control the symptoms of cold or allergies but will not treat the cause of the symptoms or speed recovery. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
How should Chlorpheniramine be used?
Chlorpheniramine comes as a tablet, a capsule, an extended-release (long-acting) tablet and capsule, a chewable tablet, and a liquid to take by mouth. The regular capsules and tablets, chewable tablets, and liquid are usually taken every 4 to 6 hours as needed. The extended-release (long-acting) tablets and capsules are usually taken twice a day in the morning and evening as needed. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take chlorpheniramine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.
Chlorpheniramine comes alone and in combination with fever and pain reducers, expectorants, cough suppressants, and decongestants. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using 2 or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose.This is especially important if you will be giving cough and cold medications to a child.
Nonprescription cough and cold combination products, including products that contain chlorpheniramine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4-11 years of age, use caution and follow the package directions carefully.
If you are giving chlorpheniramine or a combination product that contains chlorpheniramine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give chlorpheniramine products that are made for adults to children.
Before you give a chlorpheniramine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child’s age on the chart. Ask the child’s doctor if you don’t know how much medication to give the child.
If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.
If you are using the extended-release tablets or capsules, swallow them whole. Do not break, crush, chew, or open them.
Before taking chlorpheniramine,
tell your doctor and pharmacist if you are allergic to chlorpheniramine, any other medications, or any of the ingredients in the chlorpheniramine product you plan to use. Check the package label for a list of the ingredients.
tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: other medications for colds, hay fever, or allergies; medications for anxiety, depression, or seizures; muscle relaxants; narcotic medications for pain; sedatives; sleeping pills; and tranquilizers.
tell your doctor if you have or have ever had asthma, emphysema, chronic bronchitis, or other types of lung disease; glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision); ulcers; diabetes; difficulty urinating (due to an enlarged prostate gland); heart disease; high blood pressure; seizures; or an overactive thyroid gland.
tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking chlorpheniramine, call your doctor.
if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking chlorpheniramine.
you should know that this medication may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.
ask your doctor about the safe use of alcohol while you are taking chlorpheniramine. Alcohol can make the side effects of chlorpheniramine worse.
talk to your doctor about the risks and benefits of taking chlorpheniramine if you are 65 years of age or older. Older adults should not usually take chlorpheniramine because it is not as safe or effective as other medications that can be used to treat the same condition.
What side effects can Chlorpheniramine cause?
Chlorpheniramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
dry mouth, nose, and throat
loss of appetite
increased chest congestion
Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
What other information should I know?
Ask your pharmacist any questions you have about chlorpheniramine.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.